Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

March 28, 1997Lanier County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 28, 1997, 6:05 PM EST for Lanier County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 6:05 PM EST (23:05 UTC)
Expired
Mar 28, 1997, 6:45 PM EST
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lanier County, GA

The radar

The Moody AFB radar (KVAX), 17 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 282306 RRA
SVRTLH
GAC173-282345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL GEORGIA
 
   ...LANIER COUNTY
 
AT 602 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM DEVELOPING OVER THE WESTERN PART OF LANIER COUNTY...ABOUT 5
MILES WEST TO NORTHWEST OF LAKELAND. THIS THUNDERSTORM WAS MOVING TO THE
EAST NORTHEAST AT 25 MPH AND WILL PASS NEAR AND NORTH OF LAKELAND
THROUGH 6:30 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND
WIND GUSTS OF 60 MPH...PRIMARILY OVER THE NORTHERN HALF OF THE COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 28, 3:23 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EST FRI MAR 28 1997

HAVENT HAD MUCH TIME TO LOOK AT MDLS THIS AFTN WITH SVR WX ACRS PRTNS
OF CWA...BUT MDLS SHOW S/WV CRNTLY OVR CNTRL PLAINS PROGD TO MOVE E
INTO MID ATLANTIC REGION BY MIDDAY SAT. LATEST SATELLITE IMAGERY SHOWS
BULK OF MSTR ASSOC WITH THIS SYSTEM OVR CNTRL GLF AND MOVG NE INTO WRN
PRTNS OF FA ATTM. POPS TONITE SHOULD BE IN CHANCE CATGRY FOR MOST OF
CWA WITH PRECIP CHANCES TAPERING OFF THROUGHOUT THE NITE AND ERLY MRNG
HRS ON SAT. FNTL BNDRY NOT EXPECTED TO MOVE INTO FA UNTIL LATE
SAT/ERLY SUN. WOULD LEAN MORE TWRDS NGM POPS...ESPECIALLY THE TREND OF
DECRSNG CHANCES WITH TIME...WHEREAS AVN THNKS BEST CHANCES WILL BE
LATER THAN SOONER. NOT MUCH DIFFERENCE IN FAN AND FWC TEMP GUIDANCE...
SO TAKE YOUR PICK.

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.